Statin-Associated Severe Rhabdomyolysis With Mixed Neuromuscular Involvement Mimicking Guillain‑Barré Syndrome: A Case Report

Read full text
Authors: Abhijit Chatterjee, Subhayan Bhattacharya, Jayanta Datta
Cited by: 1
References: 7

Abstract

Statin-associated myopathy represents a well-recognised adverse effect of 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors, ranging from myalgia to life-threatening rhabdomyolysis. Neurological involvement in the form of peripheral neuropathy mimicking Guillain-Barré syndrome (GBS) is rare and diagnostically challenging. We report a case of a 72-year-old man with diabetes mellitus, hypertension, and single-vessel coronary artery disease who underwent percutaneous transluminal coronary angioplasty (PTCA) and was initiated on atorvastatin 40 mg once daily as secondary prevention. Within two months of initiation, he developed myoglobinuria followed by rapidly evolving bilateral upper and lower limb weakness on admission. Peak creatine kinase (CK) was 48,000 U/L, with urine myoglobin exceeding 12,000 ng/mL. Nerve conduction studies demonstrated a lower-motor-neuron-type demyelinating sensorimotor polyneuropathy, while electromyography revealed a myopathic pattern. Although GBS was a primary diagnostic concern, cerebrospinal fluid analysis did not corroborate due to the absence of albuminocytologic dissociation. The patient was managed with statin discontinuation and aggressive intravenous fluid resuscitation. Myoglobinuria started to resolve by day two. At discharge, upper limb weakness had fully resolved, and lower limb power improved from 1/5 to 3/5, with CK declining to 8060 U/L. This case highlights that severe statin-associated rhabdomyolysis with mixed electrophysiological features of demyelinating polyneuropathy and myopathy can closely mimic GBS. The significant clinical improvement following statin withdrawal without immunomodulatory therapy favours a toxic neuromyopathic process over an immune-mediated aetiology, emphasising early recognition and prompt discontinuation of the offending agent to prevent complications and improve outcomes.

Fields of Study & Subjects

Lipoproteins and Cardiovascular Health Peripheral Neuropathies and Disorders Muscle and Compartmental Disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e107939–e107939
Publication date
29 April 2026
Language
EN